Friday, April 22, 2011

What's up with the allergies to antibiotics?

A couple weeks ago my neighbor's 5-year-old developed an allergy to amoxicillin. He was the 3rd kid on our street to have this allergy. It was the 2nd time he was on the antibiotic--apparently that is the norm when they develop this allergy.

Last week my 5-year-old had an ear infection and the doc put him on amoxicillin. It's the second time he's ever been on an antibiotic. (Do you see where this is going yet?) Indeed, late yesterday afternoon he comes out of the bathroom & says, "Mom, check out my tummy." (He thinks the red spots are cool.) Since I had the heads-up from my neighbor, I pretty much knew what it was. I called the nurse who told me to give him Benadryl (which I immediately forgot in all the chaos) and watch for mouth swelling & trouble breathing. Naturally I checked to ensure he was breathing during the night & the hubby thought I was being a worry freak.

This morning he looked even worse. The red spots are all over his body. My 23-year-old single cousin without kids says, "did you give him Benadryl?" Hello!?! I immediately ran to the store & I'm sure all will be well now. I will soon learn, but I think in 2011 it's not a big deal to have a penicillin allergy (so long as you don't give it to him). But, add this to the growing % of kids with allergies. Also add fuel to a mom who is convinced these things are a result of the junk in our food & our vaccines.

1 comment:

  1. All 3 of my kiddos are allergic to it. Go figure.

    ReplyDelete